D.J. went back to the oncology center last week for his third treatment. I was able to give him his second treatment at home so Dr. Richardson had not seen him since his initial visit. We started with a review of how he was doing. I was able to report that his appetite had not changed, he looked like he was losing weight, he seemed to pant excessively in the evenings and overnight and he was ataxic (wobbly) on his hind legs. I learned that the weight loss and panting were side effects of the steroid he was taking. The dose was decreasing weekly and he would soon be off this medication which would alleviate these concerns. And, the ataxia was a side effect of the first chemo treatment Vincristine. He was due for this medication again today but it was decided that due to the hind end weakness he would get vinblastine instead.
After his exam Dr. Richardson was able to report that his lymph nodes had decreased in size by 60% which was an excellent response to the treatments and his blood work was normal. He got treatment #3 and we went home.
Three days later was the best day he had had in many weeks. He lead us on our walk and played. I realized that I may have been attributing his slowing down over the past 2 months to age but it was probably lymphoma.
By the evening of that great day he wasn’t so well again. He was constantly panting, pacing and seemed restless. I discovered one of this lymph nodes was huge again. The nodes under his jaw (the ones that get huge when a person has mumps) were the size of grapefruits before starting his treatments. They had decreased to the size of golf balls but one was now a grapefruit again. Unlike before it was painful to touch. He also had a fever. I suspected his lymph node was infected and this was confirmed at an unscheduled visit to his oncology team. He is now on antibiotics and steroids again. This steroid isn’t making him pant as much. He is improving but slowly. There is a chance his infected node will rupture which would require surgery.
He is scheduled for surgery or treatment #4 tomorrow. If he is able to have his treatment it is the drug with the most potential side effects, doxorubicin. As we head into the holidays I am thinking this may not be our Merriest Christmas.